1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo after Lantus

Discussion in 'Type 2 with Insulin' started by gaffer, Feb 1, 2014.

  1. gaffer

    gaffer Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Hi all,
    I take 2 grammes of Metformin daily I also inject Novo rapid 3 times daily. Each night I also inject Lantus slow acting insulin usually with no problems but on 4 seperate occasions I have experienced a hypo 40 to 45 minutes after taking the Lantus. It seems odd to me for this to happen after the slow acting and I wondered if anyone else had a similar experience.
     
  2. catherinecherub

    catherinecherub · Guest

    Hi Gaffer,

    I'll bump your post up in the hope that you get a reply.
     
  3. nickgv1

    nickgv1 · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    Hi gaffer, sorry to hear about your hypo's. I take lantus solostar and metfomin. You don't mention how much lantus you're taking but i would suggest reducing the amount gradually until you're not getting the hypos.

    I know my bs can vary quite a lot day to day depending on the amount of exercise i'm getting and what i've eaten on that day. I do get hypo's but i try and fly close to the wind with my bs as the amount if exercise i get day to day can vary. I do my best with my diet and try to stay low carb most of the time but sometimes i fall off the wagon :(

    However, i do monitor my bs a lot so i'm usually aware if i'm heading for a hypo so i can compensate for it.

    i can't explain why you're having hypos regularly but obviously even though lantus is slow acting it will start acting immediatly at some level. If your bs is already dropping it may just be enough to push you into a hypo.

    Like i say keep monitoring your bs and try reducing the lantus a bit see how it goes.

    Thats all I can offer from my perspective of lantus hope its of some help

    Nick
     
    • Like Like x 2
  4. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,732
    Likes Received:
    1,808
    Trophy Points:
    178
    when do you take your Lantus...........if at night you could try taking it in the morning instead, or vice versa........

    if your hypoing when the only insulin you have got working is the Lantus, then you may need less during that time of the day........

    but it would be good to see if you also go low after it if you change the time you take it.....

    i dont know what type you are but either way, testing the dose would be the first thing to do.......
     
  5. diamondnostril

    diamondnostril Type 1 · Well-Known Member

    Messages:
    194
    Likes Received:
    294
    Trophy Points:
    123
    Hello gaffer,

    (This is a copy-and-paste of a reply I recently made on another thread. Hopefully it's helpful for you).

    I don't know if this will apply to your situation, but it might be useful for you or others. It comes directly from personal experience.

    I have used Lantus for around 10 years. Over the last 1 year I experienced a lot of overnight low blood-sugars. I did not realise the source of the problem for a long while (although with hindsight it seems clear).

    Eventually I traced it to the fact that a large amount of my Lantus dose before bed (18 Units, split into 2 injections) was acting immediately, rather than evenly over 24 hours.

    Lantus Insulin is slightly acidic; when the acidic solution hits healthy fatty tissue it forms tiny crystals. These crystals then dissolve at a uniform rate, giving a steady release of the Insulin over approximately 20 - 24 hours. The injection site is really important for Lantus. If you hit a non-fatty area (blood vessel, or muscle, or possibly an area damaged by previous injections) then these crystals do not form correctly. This can mean large amounts of the Insulin active immediately and acting more like a Rapid Insulin.

    I started to take more care with my Lantus injections, and for me the overnight lows stopped immediately. I now scrupulously avoid 1 area of belly tissue that had been damaged by Lantus injections with larger disposable needles over many previous years. And I now make sure to rotate my Lantus injection sites, ensuring to take a good pinch of healthy tissue. Basic stuff that I should have been doing anyway, I guess.

    After this small change, the overnight lows stopped immediately and I was able to reduce my Lantus dose from 18 to 14, without changing anything else in my routine.

    http://www.lantus.com/starting/how-to-use/choosing-site.aspx

    The information available for Lantus does give all the right advice about how to inject. But it does not give any information regarding WHY it is important to get it right. How the Insulin is designed to work is not explained, and I think this is very unhelpful. Obviously there are serious effects if it acts more like a Rapid Insulin.

    Regards,
    Antony
     
    • Like Like x 2
  6. gaffer

    gaffer Type 2 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Thank you for your replies, I take what I consider to be a massive dose of Lantus 68 units at 9.30 each evening. The only connection I can think of between the 4 occasions this has happened is that each time the injection site has bled slightly. This makes me wonder if I have caught a blood vessel on these occasions.
     
  7. Daibell

    Daibell LADA · Master

    Messages:
    10,689
    Likes Received:
    6,674
    Trophy Points:
    298
    HI. That is a very large dose of Lantus. Are you overweight? If so reducing your weight may help stabilise your blood sugar as insulin resistance makes this more difficult. Is your rapid dose fixed or do you carb count? If you haven't already reduced your carb intake it should be worth doing.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook